Newer antipsychotics and the rabbit syndrome

Clin Pract Epidemiol Ment Health. 2007 Jun 11;3:6. doi: 10.1186/1745-0179-3-6.

Abstract

Background: Rabbit syndrome is a movement disorder that is associated with long-term exposure to neuroleptic medications. Of particular interest and importance is the risk of rabbit syndrome with exposure to the newer atypical antipsychotics. Our recent experience with such a case brought to light the importance of exploring this risk.

Methods: MEDLINE and PubMed (1972-2006) databases were searched for English language articles using the keywords rabbit syndrome, tardive dyskinesia, antipsychotic, extrapyramidal symptoms and side effects. A recent case study is used to expand upon the literature available on newer antipsychotics and rabbit syndrome.

Results: We reviewed papers that addressed the following aspects of rabbit syndrome 1) the clinical manifestations 2) prevalence and risk factors, 3) etiopathogenesis 4) older antipsychotics and rabbit syndrome 5) newer antipsychotics, 6) treatment options. Moreover, we report a case of RS in a 50 year old white female, diagnosed with bipolar I disorder, that, after the discontinuation of risperidone, developed involuntary movements of the mouth that were fine, rhythmic and rapid, along the vertical axis, and without involvement of the tongue. After the re-introduction of risperidone, the symptoms decreased in a few hours and disappeared after 3 days.

Conclusion: Eleven cases of rabbit syndrome have been documented since the implementation of newer antipsychotics. Future research is needed to better understand the etiopathogenesis of rabbit syndrome in psychiatric populations treated with the atypical antipsychotics. Understanding the differences and similarities of rabbit syndrome and tardive dyskinesia is crucial to the creation of a successful treatment paradigm.